Arkansas, 2006

Hail and Damaging Winds in Arkansas, September 22, 2006

September 22, 2006 · NWS TSA · 8 events in 4 counties and zones

4 hail, 3 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 22, 1:57 PM CST, 13 minutes earlier.

Area forecast discussion, Sep 22, 1:57 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
257 PM CDT FRI SEP 22 2006

.DISCUSSION...
THE STAGE HAS BEEN SET FOR ANOTHER EVENTFUL NIGHT ACROSS
MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AS A COMPLEX
STORM SYSTEM AFFECTS THE AREA.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ALONG A DRY LINE THAT EXTENDS FROM NEAR MIAMI TO NEAR
ARDMORE. THE AIRMASS IN ADVANCE OF THE DRY LINE IS BECOMING
INCREASINGLY UNSTABLE AS LOW LEVEL MOISTURE STREAMS INTO THE
REGION FROM THE SOUTH. SURFACE BASED CAPE VALUES IN ADVANCE
OF THE DRY LINE ARE CURRENTLY RUNNING IN THE 3000 J/KG RANGE AND SHOULD
ONLY INCREASE AS WE MOVE INTO THE EVENING. SHEAR VALUES WHILE IMPRESSIVE
DO NOT RIVAL THOSE OF YESTERDAY. 1KM STORM RELATIVE HELICITY VALUES
ARE RUNNING 150 TO 300 M2/S2 RANGE...CERTAINLY ADEQUATE TO SUPPORT
SUPERCELLS. WOULD SUSPECT THAT THE BEST CHANCES FOR TORNADIC DEVELOPMENT
WOULD BE ALONG AND SOUTH OF INTERSTATE 40 WHERE THE BEST COMBINATION
OF INSTABILITY AND SHEAR EXISTS. HOWEVER...ANY STORM THAT DEVELOPS THIS
AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO BECOME TORNADIC.

THE SITUATION WILL REMAIN RATHER INTERESTING DURING THE OVERNIGHT HOURS
AS THE DRY LINE RETREATS TO THE WEST OF THE AREA AND A COLD FRONT
CURRENTLY NEAR A KFSD-KDDC-KLHX LINE MOVES INTO THE REGION. THE THREAT
FOR SHOWERS AND THUNDERSTORMS WILL BECOME AREA-WIDE AT THIS TIME WITH
THE RISK FOR SEVERE WEATHER CONTINUING. THE MAIN CONCERNS AT THIS
POINT WILL BE STRONG THUNDERSTORMS WINDS...HAIL AND POSSIBLY A TORNADO
AS THE 1KM STORM RELATIVE HELICITY REMAINS FAVORABLE ESPECIALLY NEAR
THE SURFACE LOW THAT WILL ACROSS NORTHEAST OKLAHOMA OVERNIGHT.

THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL DIMINISH BY SATURDAY NIGHT
AS THE COLD FRONT EXITS THE REGION. HIGH PRESSURE WILL BUILD INTO THE
REGION SUNDAY AND INTO EARLY NEXT WEEK BRINGING PLEASANT WEATHER TO
THE AREA. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE MID-WEEK
AS THE NEXT COLD FRONT MOVES THROUGH EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  78  51  73 /  60  40  10  10
FSM   73  81  55  73 /  70  60  30  10
MLC   71  80  53  75 /  70  40  10  10
BVO   60  77  50  72 /  60  30  10  10
FYV   69  76  50  66 /  70  60  30  10
BYV   69  75  52  66 /  70  70  30  10
MKO   70  78  53  72 /  60  50  10  10
MIO   65  75  52  71 /  70  50  30  10
F10   68  77  52  73 /  70  40  10  10
HHW   73  82  58  77 /  60  50  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 15
LONG TERM FORECASTER ID= 10
Hazardous weather outlook, Sep 22, 11:54 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1254 PM CDT FRI SEP 22 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1254 PM CDT FRI SEP 22 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID AFTERNOON.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED...SPREADINDEX=51.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
EARLY THIS AFTERNOON A DRYLINE WAS LOCATED FROM NOWATA TO OKEMAH
TO ARDMORE. THE DRYLINE WILL MOVE EAST THIS AFTERNOON TO NEAR A
MIAMI TO MCALESTER LINE BEFORE STALLING AND THEN RETREATING BACK
TO THE WEST THIS EVENING.

DEW POINTS WILL REMAIN BETWEEN 65 AND 70 DEGREES AHEAD OF THE DRY
LINE THIS AFTERNOON. STRONG INSTABILITY COMBINED WITH STRONG
SHEAR WILL SET THE STAGE FOR A SEVERE WEATHER EVENT TO THE EAST OF
THE DRY LINE. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE
LIKELY WITH THE POTENTIAL FOR STRONG LONG LIVED TORNADOES FROM
MID AFTERNOON INTO THE EVENING...ESPECIALLY IN FAR EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS.

AS THE DRYLINE RETREATS WEST THIS EVENING AND A COLD FRONT MOVES
INTO THE AREA FROM THE NORTHWEST OVERNIGHT...THE SEVERE WEATHER
THREAT WILL EXPAND BACK TO THE NORTHWEST. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THE STORMS ALONG THE COLD FRONT ALONG
WITH A SMALL TORNADO THREAT.

IN ADDITION TO THE STORM RISK...FIRE WEATHER WILL AGAIN BE A
CONCERN TODAY. LOW RELATIVE HUMIDITIES BEHIND THE DRY LINE AND
BREEZY SOUTH TO SOUTHWEST WINDS COMBINED WITH DRY VEGETATION WILL
INCREASE THE RISK OF FIRES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT WILL MOVE ACROSS THE REST OF THE AREA SATURDAY
MORNING WITH THUNDERSTORMS ENDING FROM NORTH TO SOUTH. A FEW
STORMS MAY STILL BE SEVERE AHEAD OF THE FRONT SATURDAY MORNING.
BREEZY NORTHWEST WINDS AND LOWER RELATIVE HUMIDITES BEHIND THE
FRONT WILL INCREASE THE FIRE DANGER AGAIN SATURDAY AFTERNOON IN
AREAS WHERE RAINFALL REMAINS LIMITED THIS AFTERNOON AND TONIGHT.

HIGH PRESSURE WILL BUILD INTO THE AREA SATURDAY NIGHT AND SUNDAY
BRINGING DRY AND MILD WEATHER TO THE AREA INTO THE MIDDLE OF NEXT
WEEK. A SMALL CHANCE OF THUNDERSTORMS WILL EXIST WEDNESDAY AND
THURSDAY AS ANOTHER COLD FRONT MOVES ACROSS THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SPOTTER ACTIVATION WILL REMAIN POSSIBLE INTO SATURDAY MORNING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Sep 22, 9:21 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1021 AM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             WELCH                   36.87N 95.10W
09/21/2006  E0.88 INCH       CRAIG              OK   BROADCAST MEDIA

&&

JBM
Special weather statement, Sep 22, 11:23 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1223 PM CDT FRI SEP 22 2006

ARZ020-221800-
FRANKLIN AR-
1223 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CDT
FOR THE FOLLOWING COUNTY:

IN WEST CENTRAL ARKANSAS
     FRANKLIN

AT 1223 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF DENNING...MOVING NORTHEAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...ALIX...
DENNING...ALTUS AND WIEDERKEHR VILLAGE.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Sep 22, 11:27 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1227 PM CDT FRI SEP 22 2006

ARZ011-221800-
MADISON AR-
1227 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     SOUTHERN MADISON

AT 1227 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES WEST OF ARBAUGH...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...ARBAUGH...RED STAR...
WEATHERS AND BOSTON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Sep 22, 1:13 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
213 PM CDT FRI SEP 22 2006

OKZ072-221945-
SEQUOYAH OK-
213 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTY:

IN EAST CENTRAL OKLAHOMA
     SEQUOYAH

AT 213 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTH OF MC KEY...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...SALLISAW...MC KEY...VIAN...
BRUSHY AND MARBLE CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Sep 22, 1:26 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
226 PM CDT FRI SEP 22 2006

ARZ010-019-222000-
CRAWFORD AR-WASHINGTON AR-
226 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     SOUTHERN WASHINGTON AND FAR NORTHWEST CRAWFORD

AT 226 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF ODELL...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...ODELL...WINSLOW...BLACKBURN
AND STRICKLER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Sep 22, 1:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT FRI SEP 22 2006

ARZ019-OKZ069-072-222000-
ADAIR OK-CRAWFORD AR-SEQUOYAH OK-
236 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     NORTHWEST CRAWFORD

IN NORTHEAST OKLAHOMA
     SOUTHEAST ADAIR

IN EAST CENTRAL OKLAHOMA
     NORTHEAST SEQUOYAH

AT 236 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES WEST OF NATURAL DAM...MOVING NORTHEAST AT 60 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...NATURAL DAM
AND LEE CREEK.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Western Arkansas radar (KSRX), 53 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Crawford

When
September 22, 2:10 PM CST
Where
Crawford County, 5 mi NNW of Chester
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.750, -94.217

Hail, Washington

When
September 22, 2:10 PM CST
Where
Washington County, 4 mi SW of Winslow
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.767, -94.183

Thunderstorm Wind, Madison

When
September 22, 2:32 PM CST
Where
Madison County, 3 mi S of Huntsville
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.033, -93.733

Thunderstorm winds estimated at 70 miles an hour damaged the roof of a house and blew down a tree.

Thunderstorm Wind, Carroll

When
September 22, 2:42 PM CST
Where
Carroll County, 2 mi N of Carrollton
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.300, -93.317

Thunderstorm winds estimated at 70 miles an hour blew down power lines and trees.

Hail, Madison

When
September 22, 2:50 PM CST
Where
Madison County, 2 mi N of St Paul
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -93.767

Hail, Washington

When
September 22, 4:29 PM CST
Where
Washington County, Lincoln
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.950, -94.417

Thunderstorm Wind, Madison

When
September 22, 4:49 PM CST
Where
Madison County, Witter
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.933, -93.683

Thunderstorm winds estimated at 70 mph blew down a few trees.

Lightning, Washington

When
September 22, 4:50 PM CST
Where
Washington County, Prairie Grove
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

Lightning struck a fishing boat killing one of the occupants and injuring the other.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Washington2006-09-2251FemaleBoatDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyWarnings in Arkansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533381, 5533382, 5533383, 5533384, 5533385, 5533386, 5533387, 5533380.